North Carolina, 2012Damaging Winds in North Carolina, July 23, 2012
July 23, 2012 · NWS RNK · 2 events in 2 counties and zones
Storms in the early afternoon broke out south of a slow-moving cold front in a very hot and unstable air mass with modest shear leading to a few storms that produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms in the early afternoon broke out south of a slow-moving cold front in a very hot and unstable air mass with modest shear leading to a few storms that produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 12:48 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 23, 12:48 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT MON JUL 23 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN FIRMLY ENTRENCHED FROM THE CENTRAL
INTO THE SOUTHEAST U.S. THROUGH MIDWEEK. MEANWHILE...AN UPPER TROUGH
WILL DEEPEN ACROSS THE NORTHEAST U.S...SENDING A SERIES OF
DISTURBANCES ACROSS THE REGION FROM THE NORTHWEST WHICH WILL TRIGGER
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WARM
TO HOT AS WELL AS HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 900 AM EDT MONDAY...
ADDED SOME ISOLATED POPS ACROSS THE NORTH. ADJUSTED TEMPERATURES
AND CLOUD COVER ACCORDING TO LATEST OBS AND MODEL TRENDS.
AFTERNOON POPS LOOKED ON TRACK AFTER REVIEWING MORNING RUN OF WRFARW-RNK
AND NAM. WILL MONITOR 12Z MODELS FOR ADDITIONAL ADJUSTMENTS LATER
TODAY.
AS OF 745 AM EDT MONDAY...
A FEW SHOWERS DEVELOPING IN THE UPSLOPE AREAS OF THE
ALLEGHANYS...MAINLY GREENBRIER COUNTY WV IN EXTENSIVE AREA OF
MID-CLOUDS ASSOCIATED WITH THE NEXT IN THE SERIES OF NW FLOW
DISTURBANCES. HAVE INCREASED CLOUD COVER ACROSS THE REGION AND
INTRODUCED 20 POPS EARLIER THAN PREVIOUSLY ADVERTISED FOR OUR NW
COUNTIES ALONG THE MOUNTAINS. T/TD APPEAR ON TRACK. NO OTHER CHANGES
AT THIS TIME.
AS OF 445 AM EDT MONDAY...
MAIN CONCERN THROUGH THE NEAR TERM WILL BE STRONG NW FLOW
DISTURBANCE SLATED TO TRACK ACROSS THE REGION THIS AFTERNOON AND
EVENING. MODEL SOUNDINGS SHOW DEEPER MOISTURE AND CONSIDERABLE
MORE INSTABILITY IN PLACE TODAY THAN SUNDAY...WITH THE MID-LEVEL
WARM/DRY LAYER DIMINISHING CONSIDERABLE FROM WHAT WAS IN PLACE
SUN. IN ADDITION...WEAK WARM FRONT WILL ALSO DRIFT FURTHER NORTH
TO NORTHERN WV/VA IN RESPONSE TO THE STRENGTHENING OF THE BERMUDA
HIGH. FAVORABLE CONVECTIVE SETUP WITH THE DISTURBANCE REACHING
THE CWA DURING PEAK DIURNAL HEATING. LIMITING FACTORS INCLUDE
EXTENSIVE MID-LAYER CLOUDS THAT MAY INHIBIT SUBSTANTIAL SFC HEATING
UNTIL EARLY AFTERNOON...AND THE USUAL PROBLEMS WITH ANY ORGANIZED
CONVECTIVE COMPLEX MAINTAINING INTENSITY/COVERAGE AS THEY CROSS
THE ALLEGHANYS. THUS...HAVE LIMITED POPS TO THE 40-50 PERCENT
RANGE ACROSS THE UPSLOPE AREAS OF THE ALLEGHANYS...WITH 30-40 POPS
EAST OF THE ALLEGHANYS. AS USUAL...WOULD ALSO EXPECT TYPICAL
DIURNAL CONVECTION IN ADVANCE OF ANY NW FLOW ORGANIZED ACTIVITY IN
THE DEEPER MOISTURE EVIDENT ACROSS NW NC AND THE NC PIEDMONT
REGION DURING THE AFTERNOON. CONVECTION SHOULD DIMINISH ACROSS THE
SE/SC PART OF THE CWA BY 06Z...WITH LITTLE IF ANY ACTIVITY
EXPECTED OVERNIGHT.
WITH THE PSEUDO WEDGE OF SUN ERODING.,..EXPECT TEMPERATURES TO
REMAIN OR WARM BACK TO AOA NORMAL LEVELS. LITTLE CHANGE EVIDENT IN
THE 850MB TEMPS THROUGH THE NEXT 24 HRS...HOWEVER...BUT THE
GENERAL LACK OF LOW-LEVEL CLOUDS AND SFC WIND DIRECTION OF SW-W AS
OPPOSED TO SE SUN WILL CERTAINLY SUPPORT MORE SUBSTANTIAL WARMING
TODAY. AGAIN...THE LIMITING FACTOR WILL BE EXTENSIVE MID CLOUDS
DURING THE FIRST HALF OF THE DAY...ESPECIALLY ACROSS THE NW HALF
OF THE CWA. MAV/MET MOS SHOWING ROA/LYH/DAN NEARLY 10 DEG WARMER
TODAY THAN SUN. COMPROMISED ABOUT 2/3RD OF THE WAY...GIVING
SUPPORT TO LESS CLOUD COVER AND THE SW WIND AS NOTED ABOVE.
NIGHTTIME MINS WILL BE LARGELY DEPENDENT ON HOW MUCH COOLING
OCCURS WITH ANY LATE DAY/EVENING TSRA...BUT GIVEN DEWPOINT 65-70
ACROSS MOST OF THE CWA...COOLING MUCH BELOW 70 WILL BE LIMITED
EXCEPT AT THE HIGHEST ELEVATIONS.
ANY FOG DEVELOPMENT LATE TONIGHT/EARLY TUE WILL ALSO BE LARGELY
DEPENDENT ON WHERE IT RAINS LATE IN THE DAY/EVENING...AND LEAVES
WET GROUND OVERNIGHT. FOR NOW...HAVE INCLUDED PATCHY FOG IN THE
VALLEYS AFT 09Z TUE.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 415 AM EDT MONDAY...
GFS/NAM/ECMWF ALL INDICATE SOME SORT OF THUNDERSTORM COMPLEX OR
PERHAPS AN MCS DIVING FROM THE NW INTO SE WEST VA TUESDAY AFTERNOON
OR EVENING. MODELS ARE UNABLE TO TIME EXACTLY WHEN THIS COMPLEX WILL
ARRIVE SO THEY JUST HAVE PAINTED QPF ALL DAY AND INTO THE NIGHT. FOR
NOW HAVE PLACED LIKELY POPS IN SE WEST VA FOR THE AFTERNOON...BUT IF
SOMETHING DOES ARRIVE IT WILL FALL IN A SHORTER DURATION. CORFIDI
VECTORS TURN MORE NORTHERLY AGAINST THE HIGHER ELEVATIONS SO ONCE
AGAIN STORMS MAY BE DIRECTED AWAY FROM THE NEW RIVER VALLEY. STILL
SCATTERED STORMS POSSIBLE ACROSS THE REST OF THE CWA WITH RENEGADE
OUTFLOWS DARTING SE FROM THE COMPLEX. COLD FRONT STALLS OUT ALONG
THE SOUTHERN THIRD OF THE CWA BY WEDNESDAY MORNING...AND THIS
REGION SHOULD BE THE FOCUS FOR CONVECTION LATE TUESDAY NIGHT AND
INTO WEDNESDAY. BOUNDARY MOVES BACK NORTH AS A WARM FRONT ON
THURSDAY AS AS AN AREA OF LOW PRESSURE MOVES THROUGH THE GREAT
LAKES. BLOWTORCH PERHAPS OPENS UP ACROSS THE REGION BEHIND THIS
WARM FRONT...AS A SLICE OF THE HEAT FROM THE MIDWEST IS
TRANSPORTED IN OUR DIRECTION. ALTHOUGH THE OP GFS MAY BE A WARM
OUTLIER IT DOES HAVE A SOLID REGION OF +23C FROM THE SOUTHSIDE
INTO THE PIEDMONT...WHICH COULD DELIVER A RETURN TO 100F. THE
WARMING AND DRYING ALOFT MAY MEAN THAT THURSDAY IS THE DRIEST DAY
OF THE SHORT TERM FORECAST.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 1220 PM EDT MONDAY...
NORTHERN HEMISPHERIC PATTERN CHANGES ACROSS THE HIGH LATITUDES THIS
PERIOD WITH AN OMEGA BLOCK SETTING UP FROM EASTERN CANADA TO WRN
EUROPE. MEANWHILE...OVER THE U.S. THE PERSISTENT RIDGE ACROSS THE
SOUTHERN U.S MEANDERS BACK AND FORTH FROM THE DESERT SOUTHWEST TO
THE GULF COAST STATES WHILE THE STORM TRACK FAVORS A PACIFIC NW TO
SRN CANADA TO GREAT LAKES/NORTHEAST PATH. CLOSER IN...THIS MEANS A
CONTINUED NW TO WEST FLOW ALOFT...WHICH WILL BRING WEAKENING FRONTS
SWD TO OUR AREA BY THIS WEEKEND. THE ECMWF HAS BEEN SHOWING A
SHARPER TROUGH AND SENDING THE FRONT SOUTH OF US BY SUNDAY...BUT NOT
GOING TO BUY OFF ON THIS SOLUTION 100 PERCENT...GIVEN THE PROPENSITY
FOR SUMMER FRONTS TO SLOW DOWN AND/OR WASH OUT OVER SRN VA/NRN
NC...INSTEAD OF MOVING IT INTO GA/SC AREA.
OVERALL...STILL LOOKS LIKE A DAILY THREAT FOR STORMS WITH BETTER
CHANCES WITH THE FRONT GOING INTO SAT...THEN WILL KEEP POPS A LITTLE
LOWER SUNDAY SUNDAY NIGHT. THE MODELS RAISE HEIGHTS AGAIN MONDAY
WITH RETURN FLOW AS ANOTHER FRONT LIFTS ACROSS THE LOWER MISSOURI
VALLEY INTO KY.
TEMPERATURES MAY COOL SOME IF THE FRONT MOVES SOUTH...WITH HIGHS IN
THE LOWER TO MID 80S BY SUNDAY BUT WILL KEEP IT IN THE LOWER 90S
ACROSS THE PIEDMONT.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 135 PM EDT MONDAY...
SCATTERED MVFR SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
INTO TONIGHT. ISOLD POCKETS OF HEAVY RAIN PRODUCE BRIEF PERIODS OF
IFR CONDITIONS. A SHORTWAVE EMBEDDED WITHIN THE NORTHWEST FLOW MAY
HELP TO GENERATE A TSRA COMPLEX ACROSS OH DURING THE DAY...MOVING SE
ACROSS WV AND INTO VA TONIGHT.
THE TAF SITES WITH THE BEST CHANCE OF A THUNDERSTORM ARE BLF AND
LWB. HOWEVER...AFTERNOON/EVENING MAX HEATING TIMING DOES FAVOR
THUNDERSTORM ACTIVITY IN SOME FASHION AT BCB/ROA/LYH. ADDITIONAL
DEVELOPMENT ON OUTFLOW ACROSS SW VA/NW NC WILL LIKELY REACH DAN AS
WELL TOWARD EARLY EVENING. FOG DEVELOPMENT TONIGHT WILL BE LARGELY
DEPENDENT ON HOW MUCH AND WHERE IT RAINS.
WINDS WILL BE WSW THROUGH THE TAF VALID PERIOD...EXCEPT THE USUAL
CALM SPOTS AT NIGHT. OTHERWISE...SPEEDS 7-10KTS DAYTIME...LESS THAN
5KTS AT NIGHT. HAVE ADVERTISED SOME LOW END GUSTS FOR ROA DURING THE
AFTERNOON. ADVERTISED GUSTY WEST WINDS WITH TSRA ACROSS WV...BUT
REFRAINED FROM SUCH AT THE VA SITES AT THIS TIME.
NW FLOW ALOFT LOOKS TO PERSIST THROUGH THURSDAY...RESULTING
IN BOUTS OF SHRA/TSRA DURING THE PERIOD. OTHERWISE EXPECTING VFR
CONDITIONS OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND
CONTINUED LATE NIGHT FOG THROUGH MID OR LATE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, Jul 23, 4:27 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT MON JUL 23 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
527 AM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A THUNDERSTORM COMPLEX MAY DRIFT ACROSS THE REGION FROM THE
NORTHWEST LATE THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE
MAIN CONCERN. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA DURING THE AFTERNOON AND
EARLY EVENING HOURS...IN ADDITION TO THE AFOREMENTIONED
THUNDERSTORM COMPLEX. FREQUENT LIGHTNING ALONG WITH LOCALIZED
HEAVY RAIN AND DAMAGING WIND GUSTS MAY ACCOMPANY THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DRIFT ACROSS THE
REGION FROM THE NORTHWEST TUESDAY AFTERNOON AND EVENING. THIS
COMPLEX WILL AFFECT AREAS MAINLY WEST OF INTERSTATE 77. ISOLATED
TO SCATTERED THUNDERSTORMS ARE EXPECTED ELSEWHERE...AGAIN MAINLY
DURING THE AFTERNOON AND EVENING HOURS. DAMAGING WINDS GUSTS MAY
ACCOMPANY THE THUNDERSTORM COMPLEX.
FOR THE REMAINDER OF THE WEEK...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED EACH DAY. AT THIS TIME...OUTSIDE OF
WEDNESDAY...IT APPEARS THAT FRIDAY OFFERS THE BEST CHANCE FOR MORE
WIDESPREAD CONVECTION AS A COLD FRONT DRIFTS THROUGH THE REGION.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER DURING THE TIME
FRAME OF WEDNESDAY THROUGH SUNDAY IS LOW AT THIS TIME.
OTHERWISE...HEAT INDICES ACROSS THE VIRGINIA AND NORTH CAROLINA PIEDMONT
REGION ARE EXPECTED TO APPROACH 105 DEGREES THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY FOR AREAS WEST OF A LEXINGTON...TO ROANOKE...TO
MOUNT AIRY LINE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN TUESDAY
AFTERNOON...MAINLY FOR AREAS WEST OF INTERSTATE 77.
RAB
In the hours before
Local storm report, Jul 23, 10:10 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 ESE PULASKI 37.04N 80.78W
07/16/2012 PULASKI VA PUBLIC
TWO TREES WERE SNAPPED BY THUNDERSTORM WINDS.
&&
HYSELLSpecial weather statement, Jul 23, 11:11 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT MON JUL 23 2012
VAZ022-023-034-045-231715-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-ROANOKE VA-
1211 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT...CAMPBELL
AND ROANOKE COUNTIES...
AT 1207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
TROUTVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 1220 PM...MONTVALE
AROUND 1225 PM...CHAMBLISSBURG...AND GOODVIEW AROUND 1230 PM...
THAXTON AROUND 1235 PM...D-DAY MEMORIAL AROUND 1250 PM AND BEDFORD
CITY AROUND 1255 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3710 7928 3711 7931 3713 7934 3712 7936
3722 7978 3724 7979 3722 7980 3727 7998
3744 7993 3737 7921
KKSpecial weather statement, Jul 23, 11:38 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON JUL 23 2012
VAZ014-017-022-033-231745-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
1238 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...
AT 1237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SHAWSVILLE AROUND 1250 PM...CROCKETT
SPRINGS...ELLISTON...ELLISTON-LAFAYETTE...AND TERRYS FORK AROUND 1255
PM...CHECK AROUND 105 PM...BENT MOUNTAIN...AND COPPER HILL AROUND 110
PM...POAGES MILL AROUND 120 PM AND CALLAWAY AROUND 125 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3709 8050 3727 8046 3719 7976 3719 7974
3693 7981
KKSpecial weather statement, Jul 23, 12:04 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT MON JUL 23 2012
NCZ003-004-VAZ016-032-231800-
CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
104 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PATRICK...STOKES AND
SURRY COUNTIES...
AT 102 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOTTOM...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOTTOM AROUND 110 PM...PINE RIDGE AROUND 115
PM...CANA AROUND 120 PM...TOAST...MOUNT AIRY...AND WHITE PLAINS
AROUND 130 PM...FLAT ROCK...AND FLAT ROCK AROUND 135 PM...ARARAT AND
AND ARARAT AROUND 145 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3644 8096 3647 8095 3651 8092 3653 8092
3655 8091 3656 8090 3656 8084 3661 8088
3659 8024 3632 8029
KKSpecial weather statement, Jul 23, 12:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT MON JUL 23 2012
VAZ044-045-058-059-231845-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
146 PM EDT MON JUL 23 2012
...HEAVY SNOW SHOWERS WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 145 PM EDT...HEAVY SNOW SHOWERS WERE LOCATED 4 MILES SOUTH OF
HURT...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS HEAVY SNOW
SHOWERS.
THIS HEAVY SNOW SHOWERS WILL BE NEAR MT AIRY AROUND 200 PM...
STRAIGHTSTONE AROUND 205 PM...CODY AROUND 215 PM...LEDA AROUND 220
PM...BROOKNEAL AROUND 230 PM AND NATHALIE AROUND 240 PM.
LAT...LON 3702 7871 3676 7881 3696 7940 3713 7933
KK
Special weather statement, Jul 23, 12:56 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT MON JUL 23 2012
VAZ044-045-058-059-231845-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
156 PM EDT MON JUL 23 2012
...THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...
AT 145 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED 4 MILES
SOUTH OF HURT...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
STORMS WILL BE NEAR MT AIRY AROUND 200 PM...STRAIGHTSTONE AROUND 205
PM...CODY AROUND 215 PM...LEDA AROUND 220 PM...BROOKNEAL AROUND 230
PM AND NATHALIE AROUND 240 PM.
LAT...LON 3702 7871 3676 7881 3696 7940 3713 7933
KK
...CORRECTED WORDING...
Thunderstorm Wind, Wilkes
- When
- July 23, 1:20 PM EST
- Where
- Wilkes County, 2.35 mi NNE of Benham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.330, -80.900
A tree and powerlines were blown over or pulled down on Mining Church Rd.
Thunderstorm Wind, Yadkin
- When
- July 23, 1:50 PM EST
- Where
- Yadkin County, 1.31 mi ESE of Boonville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 36.210, -80.700
A large tree was blown over and was blocking US Highway 601.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403496, 403494.